Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 217, NWS Mobile, AL

July 6, 1998Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 6, 1998, 7:41 PM CDT for Greene County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1998, 7:41 PM CDT (00:41 UTC)
Expired
Jul 6, 1998, 8:15 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:50 PM CDTThunderstorm Wind 50Sand Hill, MSTrees and power lines were blown down near Sand Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS1 KMOB 070042 RRA
SVRMOB
MSC041-070115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
741 PM CDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 815 PM CDT

* AT 740 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
  MCLAIN OR 2 MILES WEST OF SAND HILL... AS INDICATED BY DOPPLER
  RADAR... MOVING NORTH LESS THAN 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  SAND HILL BY 745 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON JUL 6 1998

LATEST SURFACE ANALYSIS SHOWS WEAK HIGH JUST WEST OF CWA WITH A WEAK
TROUGH ACROSS THE FLORIDA PANHANDLE EAST OF CWA.  SATELLITE LOOPS DO
NOT SHOW ANY SEA BREEZE DEVELOPING ALONG COASTAL WATERS OF CWA, SO
ANY RW/TRW DEVELOPMENT WILL BE AT BEST, ISOLATED.  LATEST RADAR SHOWS
RW/TRW OVER SOUTHEAST MISSISSIPPI.  THESE RW/TRW ARE AGAIN DEVELOPING
IN AN AREA OF STREAMLINE (SSW) AND MOISTURE (SMC) CONVERGENCE AND
WERE MOVING SOUTH. THESE SHOULD STAY MOSTLY WEST OF CWA AND DISSIPATE
SHORTLY AFTER SUNSET.  AGAIN TODAY ONLY GOT OUT TO 30 HOURS ON ETA
RUN ON BOTH GARP AND NTRANS (SYSTEMS WERE DOWN FOR ABOUT 30 MINS), SO
HAD TO RELY ON AFOS.  LATEST NGM AND ETA ARE SIMILAR IN KEEPING RIDGE
OF HIGH PRESSURE ACROSS SOUTHEAST THROUGH WEDNESDAY.  ETA PULLS WAVE
FARTHER NORTH ACROSS THE GULF, SOUTH OF CWA, TUESDAY NIGHT AND WED.
APPEARS TO BE IN RESPONSE TO TROPICAL SYSTEM FORECAST TO BE NEAR THE
YUCATAN BY WEDNESDAY. DON'T KNOW IF WE WILL SEE ANY AFFECTS FROM
SYSTEM, AND IS BEST TO WAIT AND SEE IF SYSTEM DEVELOPS ANY.  SO WILL
BASE FORECAST ON SYSTEM STAYING SOUTH OF CWA.  LACK OF MOISTURE WILL
LIMIT RW/TRW TO AFTERNOONS AND EARLY EVENING ALONG SEA BREEZE THROUGH
WEDNESDAY.  CONTINUED HOT TEMPERATURES, BUT SHOULD STAY BELOW
RECORDS.  FWC NUMBERS LOOK GOOD.

OVER THE COASTAL WATERS...VARIABLE WINDS AROUND 10 KT BECOMING E TO
SE 10 KT TUE AS TROPICAL WA6VE MOVES INTO SERN GULF.  SEAS WILL BE
AROUND 2 FT WITH SMOOTH TO LIGHT CHOP CONDITIONS ON PROTECTED WATERS.

MOB 75/97/75/95 1212  PNS 75/97/76/96 1212
DTS 76/94/76/94 1212  EVR 73/97/74/96 0212 01

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.